Case Study: Diarrhea and rash

Share this content:

Answers

What is the most likely cause of this rash? Leukocytoclastic vasculitis

What additional testing might be useful? Stool culture, complement levels

Discussion

Leukocytoclastic vasculitis is an uncommon inflammatory condition affecting small arteries in the skin that typically is limited to the lower extremities and does not affect internal organs as many other types of vasculitis do. The rash is typically impressive in appearance but is not painful and does not ulcerate. Causes can be categorized as follows: various collagen-vascular diseases, cancer, various infections, cryoglobulinemia, and medications, with each of these having a number of etiologies.

Testing will typically reveal elevated inflammatory markers, and, if checked, low complement levels, especially C4. To rule out involvement of other organs, urine can be checked for blood or protein, and kidney and liver function can be assessed with blood work.

Treatment is generally supportive or directed at any primary cause that is identified. In this case, despite extensive testing, no infectious agent was identified. The complement levels were found to be low (C3 slightly low at 70, and C4 undetectable), supporting a diagnosis of vasculitis. Additional testing ruled out involvement of other organs. The patient gradually improved with conservative management.

Table. Leukocytoclastic vasculitis

Basics Non-blanching rash starting on lower legs
Causes Collagen vascular disease, malignancy, infection, cryoglobulinemia, idiopathic, medications
Medications Antibiotics, allopurinol, thiazide diuretics, and phenytoin are the most common.
Labs ≥ESR (normal ESR ≤age/2), ≥CRP, ≤C4 complement level. Consider liver function test, urine analysis, Chem

Brady Pregerson, MD, is an emergency physician at Cedars-Sinai Medical Center in Los Angeles and at Tri-City Medical Center in Oceanside, California.

Reference

Pregerson B. Emergency Medicine1-Minute Consult Pocketbook. 5th ed. EMresource.org; 2017.

Page 2 of 2
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Clinical Challenge

Sign Up for Free e-newsletters